The American journal of the medical sciences
In this case report of a patient with angioimmunoblastic T-cell lymphoma (AITL), we describe the occurrence of three sequential complications that have been reported uncommonly in this disease subtype. Firstly, the patient developed hypercalcemia due to elevated 1,25-didydroxyvitamin D. Although hypercalcemia in AITL is not rare (1-2% incidence), this case was unusual in that the complication developed when disease appeared stable and symptomatically, he was doing well otherwise. Hypercalcemia surprisingly resolved a few months later at a time when his disease appeared to be progressing. A year later, the patient presented with digital ischemia necessitating partial amputation of a finger. Pathological exam revealed granulomatous vasculitis of small and medium arterioles with infiltrating malignant T lymphocytes. Although skin manifestations are common in AITL, necrotizing granulomatous vasculitis with accompanying tumor cells leading to severe digital ischemia appears rare. Subsequently the patient developed profound pancytopenia with bone marrow confirming severe aplastic anemia. To our knowledge only one other case of aplastic anemia has been reported in a patient with AITL. We discuss the diagnostic and management considerations involved in this patient care and review similar reported cases.
Pathology & Laboratory Medicine
Swarup, Sriman; Kopel, Jonathan; Thein, Kyaw Zin; Tarafdar, Kaiser; Swarup, Khatrina; Thirumala, Seshadri; and Quick, Donald P, "Sequential Complications of Hypercalcemia, Necrotizing Granulomatous Vasculitis, and Aplastic Anemia Occurring in One Patient with Angioimmunoblastic T-cell Lymphoma." (2020). Articles, Abstracts, and Reports. 3837.